Alert archive / Iowa / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 32, NWS Des Moines, IA

April 30, 2013Adair County, Union County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Apr 30, 2013, 7:05 PM CDT for Adair County, Union County, Iowa. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 30, 2013, 7:05 PM CDT (00:05 UTC)
Expired
Apr 30, 2013, 7:45 PM CDT
In force
40 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Adair County, IA, Union County, IA

The radar

The Des Moines radar (KDMX), 82 km from the middle of the area, began a volume at 00:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 30, 7:15 PM CDTHAIL 17 S Greenfield, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 0.1 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2013-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2013-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2170 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
326 m²/s²
Significant tornado parameter
0.0
Supercell composite
7.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

768 
WUUS53 KDMX 010005
SVRDMX
IAC001-175-010045-
/O.NEW.KDMX.SV.W.0032.130501T0005Z-130501T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
705 PM CDT TUE APR 30 2013

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN ADAIR COUNTY IN SOUTHWEST IOWA...
  NORTHWESTERN UNION COUNTY IN SOUTH CENTRAL IOWA...

* UNTIL 745 PM CDT

* AT 704 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES SOUTH OF
  GREENFIELD...AND MOVING NORTHEAST AT 35 MPH.

  HAZARD...QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...DAMAGE TO VEHICLES AND CROPS IS EXPECTED.

* LOCATIONS IMPACTED INCLUDE...
  GREENFIELD AND ORIENT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4116 9447 4116 9450 4129 9449 4142 9424
      4115 9424 4108 9447
TIME...MOT...LOC 0005Z 242DEG 32KT 4121 9446

HAIL...1.00IN
WIND...<50MPH

$$

VACHALEK
3 follow-up statements
816 
WWUS53 KDMX 010011
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
711 PM CDT TUE APR 30 2013

IAC001-175-010045-
/O.CON.KDMX.SV.W.0032.000000T0000Z-130501T0045Z/
UNION IA-ADAIR IA-
711 PM CDT TUE APR 30 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
ADAIR AND NORTHWESTERN UNION COUNTIES UNTIL 745 PM CDT...

AT 709 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES SOUTH OF 
GREENFIELD...AND MOVING NORTHEAST AT 35 MPH.  ADAMS COUNTY EMERGENCY 
MANAGEMENT REPORTS A SWATCH OF QUARTER SIZED HAIL FROM LAKE ICARIA 
TO THE ADAMS ADAIR COUNTY BORDER WITH THIS STORM. 

HAZARD...QUARTER SIZE HAIL.

SOURCE...EMERGENCY MANAGEMENT REPORTED.

IMPACT...DAMAGE TO VEHICLES AND CROPS IS EXPECTED.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF EASTERN ADAIR COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4116 9447 4116 9450 4129 9449 4142 9424
      4115 9424 4108 9447
TIME...MOT...LOC 0010Z 244DEG 29KT 4121 9443

HAIL...1.00IN
WIND...<50MPH

$$

VACHALEK
323 
WWUS53 KDMX 010022
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
722 PM CDT TUE APR 30 2013

IAC175-010032-
/O.CAN.KDMX.SV.W.0032.000000T0000Z-130501T0045Z/
UNION IA-
722 PM CDT TUE APR 30 2013

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN UNION COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 4116 9441 4116 9450 4129 9449 4142 9424
      4116 9424 4115 9440
TIME...MOT...LOC 0022Z 242DEG 29KT 4128 9432

$$

IAC001-010045-
/O.CON.KDMX.SV.W.0032.000000T0000Z-130501T0045Z/
ADAIR IA-
722 PM CDT TUE APR 30 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
ADAIR COUNTY UNTIL 745 PM CDT...

AT 718 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES SOUTHEAST 
OF GREENFIELD...AND MOVING NORTHEAST AT 35 MPH. THIS STORM HAS A 
HISTORY OF PRODUCING QUARTER SIZED HAIL. QUARTER SIZED HAIL WAS 
REPORTED IN ORIENT AT 715 PM CDT THIS EVENING. 

HAZARD...QUARTER SIZE HAIL.

SOURCE...TRAINED WEATHER SPOTTERS.

IMPACT...DAMAGE TO VEHICLES AND CROPS IS EXPECTED.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF EASTERN ADAIR COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4116 9441 4116 9450 4129 9449 4142 9424
      4116 9424 4115 9440
TIME...MOT...LOC 0022Z 242DEG 29KT 4128 9432

HAIL...1.00IN
WIND...<50MPH

$$

VACHALEK
805 
WWUS53 KDMX 010035
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
735 PM CDT TUE APR 30 2013

IAC001-010046-
/O.CAN.KDMX.SV.W.0032.000000T0000Z-130501T0045Z/
ADAIR IA-
735 PM CDT TUE APR 30 2013

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ADAIR COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF
THE WARNED AREA.  HOWEVER SMALL HAIL IS STILL POSSIBLE WITH THIS
THUNDERSTORM.

LAT...LON 4116 9441 4116 9450 4129 9449 4142 9424
      4116 9424 4115 9440
TIME...MOT...LOC 0036Z 242DEG 29KT 4133 9419

$$

VACHALEK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 6:52 PM CDT, 13 minutes earlier.

Area forecast discussion, Apr 30, 6:52 PM CDT, 13 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
652 PM CDT TUE APR 30 2013

.UPDATED 01/00Z AVIATION DISCUSSION...

.SHORT TERM.../TONIGHT /...
ISSUED AT 407 PM CDT TUE APR 30 2013

FRONTAL BOUNDARY HAS SAGGED INTO CENTRAL IOWA THIS AFTERNOON AND
WAS LOCATED AND WAS LOCATED NEAR A CHARLES CITY TO JOHNSTON TO
HARLAN LINE. CUMULUS FIELD HAS DEVELOP ALONG AND AHEAD OF THE
BOUNDARY THROUGH CENTRAL AND SOUTHWEST IOWA. ANOTHER BAND OF
CLOUDS HAS DEVELOPED AROUND 50 MILES TO THE NW OF THE OTHER BAND
AND ON THE UP SHEAR SIDE OF THE BOUNDARY WHERE THETA-E ADVECTION
IS OVERRUNNING THE SFC BOUNDARY. SFC DEWPOINTS IN THE LOW TO MID
50S IS FOCUSED ALONG THE BOUNDARY WITH TEMPERATURES IN THE LOW
80S. MID LEVEL COOLING SHOULD HELP BREAK THE CAP DURING THE LATTER
HALF OF THE AFTERNOON FOR SOME SFC BASED CONVECTION TO DEVELOP
NEAR THE BOUNDARY WITH A FEW SEVERE STORMS POSSIBLE WITH THE
PRIMARY THREATS BEING LARGE HAIL AND 60 MPH WINDS. THE ACTIVITY
SHOULD BECOME MORE POST FRONTAL LATER IN THE EVENING DUE TO
OVERRUNNING OF THE BOUNDARY WITH THE PRECIPITATION GRADUALLY
ENDING OVER THE CENTRAL PORTION OF THE STATE. THE STORM STEERING
FLOW THROUGH THE PERIOD IS FAVORABLE FOR TRAINING STORMS FROM
SOUTHWEST TO NORTHEAST THROUGH THE PERIOD AND COULD LEAD TO
LOCALLY HEAVY RAINFALL. THE COLD FRONT WILL GET ANOTHER SURGE
AFTER MIDNIGHT AND WILL BE THROUGH ALL BUT THE SOUTHEAST QUARTER
OF THE FORECAST AREA BY 12Z. A WIDE RANGE IN FORECAST LOWS WITH
UPPER 30S NORTHWEST TO AROUND 60 SOUTHEAST.

.LONG TERM.../WEDNESDAY THROUGH TUESDAY/...
ISSUED AT 407 PM CDT TUE APR 30 2013

FORECAST CHALLENGE OVER THE NEXT SEVERAL DAYS IS WITH LONG
DURATION PRECIPITATION EVENT BEGINNING WEDNESDAY AND POTENTIALLY
LASTING THROUGH INTO FRIDAY. MODELS ARE IN GOOD AGREEMENT THROUGH
THURSDAY MORNING BEFORE LARGE DISCREPANCIES DEVELOP WITH THE
TIMING AND PLACEMENT OF UPPER LOW LATE THIS WEEK AND INTO THE
WEEKEND. LEANED TOWARD NAM/GFS/SREF BLEND THROUGH 12Z
THURSDAY...THEN MORE TOWARDS THE GFS LATE THIS WEEK INTO THE
EARLY PART OF THE WEEKEND.

WEDNESDAY THROUGH FRIDAY...LARGE SCALE FORCING WILL SLOWLY MIGRATE
SOUTHEAST DURING THE DAY WEDNESDAY BEHIND THE BOUNDARY...AND LOOKS
TO BE FOCUSED ACROSS WEST TO NORTH-CENTRAL IOWA. HAVE A VERY SHARP
GRADIENT FOR POPS AND MAX TEMPS TOMORROW AS THE BULK OF THE
FORCING AND MOISTURE IS ALONG AND BEHIND FRONTAL BOUNDARY STALLED
ACROSS THE SOUTHEAST SECTION OF THE STATE. CAA ALOFT FINALLY
COMPLETELY COOLS THE COLUMN ACROSS NORTHERN IOWA BY 06Z
THURSDAY...WITH A RAIN/SNOW MIX LIKELY WEDNESDAY NIGHT. STRONG
DEFORMATION ZONE COMBINED WITH IMPRESSIVE FRONTOGENETICAL FORCING
BETWEEN 850-700MB AND 600-650MB WILL PERSIST LATE WEDNESDAY NIGHT
INTO THURSDAY MORNING. HAVE MENTION OF ALL SNOW BETWEEN 06-12Z
THURSDAY OVER NORTHERN IOWA RESULTING IN HIGHEST POTENTIAL FOR
ACCUMULATING SNOWFALL. QUESTIONABLE HOW MUCH SNOW WILL ACCUMULATE
WITH THE WARM GROUND/ROAD TEMPS BUT WITH SNOWFALL RATES UNDERNEATH
THE STRONGEST FRONTOGENETICAL BANDING...CANNOT RULE OUT AREAS
RECEIVING 2-5 INCHES BAND OVER NORTH-CENTRAL IOWA BY THURSDAY
MORNING.

COOLED MAX TEMPS SEVERAL DEGREES ON THURSDAY AS MODELS ARE IN MUCH
BETTER AGREEMENT WITH THE CAA CONTINUING THROUGHOUT THE DAY.
UPPER LEVELS REMAIN COLD ENOUGH FOR SNOW THURSDAY MORNING AND
AGAIN BY THURSDAY EVENING OVER CENTRAL TO NORTHERN IOWA. SURFACE
TEMPS SHOULD WARM UP ENOUGH FOR A RAIN/SNOW MIX DURING THE
AFTERNOON HOURS WHICH WILL LIMIT SNOW ACCUMULATIONS. NAM KEEPS THE
WESTERN HALF OF THE FORECAST AREA DRY...WHILE THE 00Z ECMWF/12Z
GFS KEEP MUCH OF THE STATE UNDER DEEPER MOISTURE AND FORCING
INTO FRIDAY. RAIN CHANCES CONTINUE INTO FRIDAY WITH WARMER TEMPS
FILTERING AS WAA ALOFT DEVELOPS.

SATURDAY THROUGH TUESDAY...ACTIVE PATTERN CONTINUES THROUGHOUT THE
WEEKEND AND INTO EARLY NEXT WEEK WITH CUTOFF UPPER LOW SLOWLY
MOVING EAST AND CLEARING THE FORECAST AREA BY MONDAY.

&&

.AVIATION...01/00Z
ISSUED AT 0652 PM CDT TUE APR 30 2013

STALLED COLD FRONT FROM KAIO THROUGH KDSM TO KALO MAY SLOWLY SHIFT
BACK TO THE NW LATE THIS EVENING.  SCATTERED STORMS WILL DEVELOP
ALONG THIS BOUNDARY AND MAY MAKE IT TO KDSM BUT INSTABILITY IS
GENERALLY WEAKENING.  BEHIND THE FRONT SHOWERS WILL DEVELOP AND AS
THE FRONT LIFTS BACK TO THE NW POSSIBLY SOME ADDITIONAL
THUNDERSTORMS.  I EXPECT CIGS TO LOWER AFT 06Z ALONG AND NORTH OF
THE BOUNDARY TO MVFR CONDITIONS WITH LOCAL IFR CONDITIONS AFT 15Z.

&&

.HYDROLOGY...
ISSUED AT 407 PM CDT TUE APR 30 2013

THE LATEST 5-DAY QPF AMOUNTS SUGGEST SIGNIFICANT WITHIN BANK RISES
ALONG MANY STREAMS ACROSS THE CWA. MINOR FLOODING IS POSSIBLE AT
SOME LOCATIONS...WITH A SMALLER RISK OF MODERATE FLOODING
DEPENDING ON HOW MUCH RAIN ACTUALLY FALLS. AT THIS TIME THE
STREAMS OF MOST CONCERN INCLUDE PORTIONS OF THE CEDAR...DES MOINES
AND RACCOON RIVERS AS WELL AS THEIR TRIBUTARIES. THE ACTUAL
RAINFALL AMOUNTS...COMBINED WITH THEIR GEOGRAPHIC AND TEMPORAL
DISTRIBUTION WILL BE KEY FACTORS IN THE ACTUAL RESPONSES. CHANGES
TO THE QPF AMOUNTS OR LOCATIONS WILL HAVE SIGNIFICANT IMPACTS ON
THE EXPECTED RESPONSES OF AREA RIVERS.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...DONAVON
LONG TERM...PODRAZIK
AVIATION...FAB
HYDROLOGY...ZOGG
Hazardous weather outlook, Apr 30, 3:30 PM CDT, 3 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
330 PM CDT TUE APR 30 2013

IAZ004>007-015-016-023-024-033-034-044-012030-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-POCAHONTAS-HUMBOLDT-
SAC-CALHOUN-CRAWFORD-
330 PM CDT TUE APR 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE TONIGHT. AN
ISOLATED SEVERE STORM WITH QUARTER SIZED HAIL IS POSSIBLE BEFORE 9 PM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

RAIN WILL REMAIN IN THE FORECAST WEDNESDAY FRIDAY NIGHT.
RAINFALL AMOUNTS OF 1 TO 3 INCHES MAY CAUSE SIGNIFICANT WITHIN
BANK RISES ALONG MANY RIVERS WITH MINOR FLOODING OCCURRING IN SOME
LOCATIONS. IN ADDITION...ACCUMULATING SNOWFALL ON GRASSY AREAS IS
POSSIBLE WEDNESDAY NIGHT THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

IAZ017-025>028-035>039-045>050-057>062-070>074-081>083-092-093-
012030-
CERRO GORDO-WRIGHT-FRANKLIN-BUTLER-BREMER-WEBSTER-HAMILTON-HARDIN-
GRUNDY-BLACK HAWK-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-
GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-
MARION-ADAMS-UNION-CLARKE-TAYLOR-RINGGOLD-
330 PM CDT TUE APR 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A COLD FRONT LATE THIS
AFTERNOON AND INTO THE EVENING. A FEW SEVERE STORMS ARE POSSIBLE
WITH HALF DOLLAR SIZED HAIL AND 60 MPH WINDS POSSIBLE. IN
ADDITION...CONDITIONS ARE FAVORABLE FOR TRAINING STORMS WHICH MAY
LEAD TO A NARROW BAND OF HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

RAIN WILL REMAIN IN THE FORECAST WEDNESDAY FRIDAY NIGHT.
RAINFALL AMOUNTS OF 1 TO 3 INCHES MAY CAUSE SIGNIFICANT WITHIN
BANK RISES ALONG MANY RIVERS WITH MINOR FLOODING OCCURRING IN SOME
LOCATIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEED BETWEEN 5 PM AND 10 PM.

IAZ075-084>086-094>097-012030-
MAHASKA-LUCAS-MONROE-WAPELLO-DECATUR-WAYNE-APPANOOSE-DAVIS-
330 PM CDT TUE APR 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS AREA EXPECTED TO DEVELOP BY MID AFTERNOON AND
CONTINUING INTO TONIGHT. SEVERE STORMS ARE POSSIBLE LATE THIS
AFTERNOON AND EVENING WITH THE MAIN THREAT BEING LARGE HAIL AND
DAMAGING WINDS. THE AREA OF HIGHEST THREAT APPEARS TO BE IN A 75
MILE WIDE BAND EXTENDING FROM WATERLOO...THROUGH DES MOINES...TO
ATLANTIC.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

RAIN WILL REMAIN IN THE FORECAST WEDNESDAY FRIDAY NIGHT.
RAINFALL AMOUNTS OF 1 TO 3 INCHES MAY CAUSE SIGNIFICANT WITHIN
BANK RISES ALONG MANY RIVERS WITH MINOR FLOODING OCCURRING IN SOME
LOCATIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT.

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 4:13 PM CDTWinter Weather AdvisoryDMXAdair, Adams, Appanoose, Audubon, Black Hawk, Boone and 43 more44 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.